Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 6, 2017, 7:12 PM MDT for Lea County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 7:12 PM MDT (01:12 UTC)
- Expired
- Aug 6, 2017, 8:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 172 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WUUS54 KMAF 070112
SVRMAF
NMC025-070215-
/O.NEW.KMAF.SV.W.0237.170807T0112Z-170807T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
712 PM MDT SUN AUG 6 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Lea County in southeastern New Mexico...
* Until 815 PM MDT
* At 712 PM MDT, a severe thunderstorm was located 8 miles north of
Maljamar, or 20 miles west of Lovington, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3321 10333 3286 10363 3292 10382 3296 10381
3297 10376 3318 10377 3338 10372
TIME...MOT...LOC 0112Z 197DEG 17KT 3298 10371
HAIL...1.50IN
WIND...60MPH
$$1 follow-up statement
108
WWUS54 KMAF 070138
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
738 PM MDT SUN AUG 6 2017
NMC025-070215-
/O.CON.KMAF.SV.W.0237.000000T0000Z-170807T0215Z/
Lea NM-
738 PM MDT SUN AUG 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN LEA COUNTY...
At 738 PM MDT, a severe thunderstorm was located 12 miles northeast
of Maljamar, or 19 miles west of Lovington, moving northeast at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Lea County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3321 10333 3286 10363 3292 10382 3296 10381
3297 10376 3318 10377 3338 10372
TIME...MOT...LOC 0138Z 214DEG 6KT 3302 10368
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:41 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 6, 5:41 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 641 PM CDT Sun Aug 6 2017 .DISCUSSION... && .AVIATION... Afternoon storms continue over SE NM... Permian Basin... and a few in Pecos County. Have included mention of storms at CNM... MAF... and FST. As of 23z have weak front sitting across center of Permian Basin... expect this to slowly sag south. && .PREV DISCUSSION... /issued 150 PM CDT Sun Aug 6 2017/ DISCUSSION... An assortment of outflow boundaries are residing over the forecast area this afternoon, with some of the latent boundaries beginning to reappear via visible satellite imagery. Hot temperatures areawide, and ample low level moisture, have increased SBCape to at least 1500 J/Kg across the Permian Basin, but only 500-1000 J/Kg over the higher terrain due to a bit drier air there. A cold front is located over the Texas Panhandle and easing southward. Think thunderstorms will develop in an uncapped atmosphere through max heating along the mentioned outflow boundaries, a surface trough over the trans Pecos into southeastern New Mexico, but less coverage over the higher terrain. Although shear is lacking for organized convection, some of the storms could produce damaging winds due to available energy and steep lapse rates. Heavy rainfall/localized flash flooding, frequent lightning strikes, and perhaps small hail could also occur with the stronger storms. Tonight, the potential exists for a cluster of thunderstorms or Mesoscale Convective System to form over SE NM/NW Permian Basin, or a little farther northward over east central NM along and behind the front. Any such conglomeration of storms would move slowly southeastward along and behind the front. Damaging winds could occur with the stronger storms, along with frequent lightning, and heavy rainfall/localized flash flooding. It appears portions of the SE NM plains, southeastward across the Upper Trans Pecos or Permian Basin seem to be the most likely locations for these storms. There may be residual showers/storms over the Permian Basin Monday morning, and a repeat of thunderstorms Monday afternoon/Monday night, but further westward in an upslope flow regime behind the front. Instability could still be high enough for strong storms to develop, but think heavy rainfall and flash flooding will be the primary threat. There is also the potential for widespread enough heavy rainfall to issue a Flash Flood Watch Monday night/Tuesday morning, at least over SE NM. Will see how things pan out in the next 12-18 hours before issuing a Watch. Temperatures will be 5-10 degrees below normal Monday/Tuesday, but the upper ridge will begin to build back over the region Wednesday and Thursday which will result in lower rain chances and hotter temperatures. Another front may make it south into the area early next week to possibly give another chance of rain, if not normal or below temperatures. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 86 69 86 / 70 50 40 30 Carlsbad 72 90 69 87 / 20 20 60 30 Dryden 75 96 74 90 / 10 20 50 30 Fort Stockton 73 91 69 87 / 20 20 50 30 Guadalupe Pass 68 84 64 78 / 10 40 40 30 Hobbs 68 84 66 83 / 40 30 60 20 Marfa 62 88 60 84 / 10 30 40 30 Midland Intl Airport 72 88 69 87 / 50 30 40 30 Odessa 72 88 69 86 / 40 30 40 30 Wink 73 92 70 88 / 20 20 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Aug 6, 12:19 PM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 119 PM CDT Sun Aug 6 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 119 PM CDT Sun Aug 6 2017 /1219 PM MDT Sun Aug 6 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are possible this afternoon and tonight across much of the area. Heavy rainfall, localized flash flooding, strong winds, frequent lightning, and small hail are possible with these storms. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Monday through Tuesday, scattered thunderstorms will be possible areawide. Threats will include strong winds, heavy rainfall, and localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 6, 3:27 PM MDT, 3 hours 45 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 427 PM CDT SUN AUG 6 2017 TXZ081-062200- Big Bend Area TX- 427 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 500 PM CDT... At 426 PM CDT, Doppler radar was tracking a pair of strong thunderstorms along US Highway 385. These storms were 16 miles southeast of Elephant Mountain Wildlife Management Area, or 20 miles south of Marathon, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Santiago Peak. LAT...LON 2995 10339 3007 10307 2979 10280 2968 10336 TIME...MOT...LOC 2126Z 338DEG 15KT 2992 10326 72
Special weather statement, Aug 6, 4:20 PM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 520 PM CDT SUN AUG 6 2017 TXZ075-082-062245- Pecos TX-Terrell TX- 520 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 545 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Bakersfield, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Pecos and north central Terrell Counties. LAT...LON 3068 10252 3083 10241 3085 10212 3048 10225 TIME...MOT...LOC 2219Z 275DEG 6KT 3074 10234
Special weather statement, Aug 6, 4:28 PM MDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 528 PM CDT SUN AUG 6 2017 TXZ074-081-062300- Big Bend Area TX-Davis/Apache Mountains Area TX- 528 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER COUNTY UNTIL 600 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near Marathon, moving southwest at 10 mph. This storm will cross US Highway 385. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marathon. LAT...LON 3042 10316 3025 10307 3010 10319 3035 10344 TIME...MOT...LOC 2227Z 064DEG 9KT 3031 10319
Special weather statement, Aug 6, 5:16 PM MDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 616 PM CDT SUN AUG 6 2017 TXZ080-062345- Marfa Plateau TX- 616 PM CDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near Marfa, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marfa. LAT...LON 3029 10408 3033 10388 3015 10381 3010 10409 TIME...MOT...LOC 2316Z 344DEG 8KT 3024 10395
Special weather statement, Aug 6, 6:04 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 604 PM MDT SUN AUG 6 2017 NMZ028-033-034-070030- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- 604 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST CENTRAL LEA COUNTIES UNTIL 630 PM MDT... At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near Maljamar, or 30 miles west of Lovington, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Halfway, Loco Hills and Lea County Zip Franklin Memorial Airport. LAT...LON 3281 10401 3293 10386 3240 10345 3233 10384 TIME...MOT...LOC 0004Z 324DEG 8KT 3280 10385
Special weather statement, Aug 6, 6:41 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
641 PM MDT SUN AUG 6 2017
NMZ028-033-070130-
Eddy County Plains NM-Central Lea County NM-
641 PM MDT SUN AUG 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 730 PM MDT...
At 641 PM MDT, Doppler radar was tracking a strong thunderstorm over
Maljamar, or 25 miles west of Lovington, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Buckeye and Maljamar.
LAT...LON 3300 10351 3276 10347 3276 10385 3294 10387
3300 10361
TIME...MOT...LOC 0041Z 262DEG 12KT 3287 10378The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:04 PM MDT | Special Weather Statement | MAF | Lea | 26 min |
| Aug 6, 6:41 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| Aug 6, 8:08 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Aug 7, 4:18 PM MDT | Special Weather Statement | MAF | Eddy | 42 min |
| Aug 7, 4:33 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Aug 7, 4:46 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.